Tags

Type your tag names separated by a space and hit enter

An update on drug induced liver injury.
Minerva Gastroenterol Dietol 2011; 57(2):213-29MG

Abstract

Drug induced liver injury (DILI) is an uncommon cause of acute and chronic liver injury of increasing importance to patients, clinicians, and regulators. The incidence of DILI due to an individual agent is not well defined but population-based studies suggest that the overall incidence of DILI may be as high as 10 to 15 cases per 100000 patient years. Bona fide risk factors for DILI are also not well established, but ongoing multicenter registry studies such as the Drug Induced Liver Injury Network are attempting to identify the role of genetic, environmental, and immunological factors in DILI pathogenesis and outcomes. Acute hepatocellular injury (~50%) is more common than mixed or cholestatic liver injury but jaundiced DILI subjects with either type of liver injury have a ~10% risk of short-term mortality. Antibiotics are the most commonly implicated agents associated with DILI, but there are emerging reports of liver injury associated with the use of a multitude of herbal and dietary supplements. Despite their widespread use, the HMG-CoA reductase inhibitors or statins are an uncommon cause of idiosyncratic DILI. Furthermore, recent studies have shown that statins are actually safe and efficacious to use in hyperlipidemic patients with chronic liver disease. Acetaminophen hepatotoxicity remains a leading cause of severe acute liver injury. Limiting the amount of acetaminophen in prescription narcotic products may help reduce the incidence of future non-intentional overdoses but educating patients and providers of the multitude of over the counter products that contain acetaminophen is also recommended.

Authors+Show Affiliations

Department of Internal Medicine, University of Michigan Medical Center, Ann Arbor, MI, USA.No affiliation info available

Pub Type(s)

Journal Article
Research Support, N.I.H., Extramural
Research Support, Non-U.S. Gov't
Review

Language

eng

PubMed ID

21587150

Citation

Rangnekar, A S., and R J. Fontana. "An Update On Drug Induced Liver Injury." Minerva Gastroenterologica E Dietologica, vol. 57, no. 2, 2011, pp. 213-29.
Rangnekar AS, Fontana RJ. An update on drug induced liver injury. Minerva Gastroenterol Dietol. 2011;57(2):213-29.
Rangnekar, A. S., & Fontana, R. J. (2011). An update on drug induced liver injury. Minerva Gastroenterologica E Dietologica, 57(2), pp. 213-29.
Rangnekar AS, Fontana RJ. An Update On Drug Induced Liver Injury. Minerva Gastroenterol Dietol. 2011;57(2):213-29. PubMed PMID: 21587150.
* Article titles in AMA citation format should be in sentence-case
TY - JOUR T1 - An update on drug induced liver injury. AU - Rangnekar,A S, AU - Fontana,R J, PY - 2011/5/19/entrez PY - 2011/5/19/pubmed PY - 2011/9/7/medline SP - 213 EP - 29 JF - Minerva gastroenterologica e dietologica JO - Minerva Gastroenterol Dietol VL - 57 IS - 2 N2 - Drug induced liver injury (DILI) is an uncommon cause of acute and chronic liver injury of increasing importance to patients, clinicians, and regulators. The incidence of DILI due to an individual agent is not well defined but population-based studies suggest that the overall incidence of DILI may be as high as 10 to 15 cases per 100000 patient years. Bona fide risk factors for DILI are also not well established, but ongoing multicenter registry studies such as the Drug Induced Liver Injury Network are attempting to identify the role of genetic, environmental, and immunological factors in DILI pathogenesis and outcomes. Acute hepatocellular injury (~50%) is more common than mixed or cholestatic liver injury but jaundiced DILI subjects with either type of liver injury have a ~10% risk of short-term mortality. Antibiotics are the most commonly implicated agents associated with DILI, but there are emerging reports of liver injury associated with the use of a multitude of herbal and dietary supplements. Despite their widespread use, the HMG-CoA reductase inhibitors or statins are an uncommon cause of idiosyncratic DILI. Furthermore, recent studies have shown that statins are actually safe and efficacious to use in hyperlipidemic patients with chronic liver disease. Acetaminophen hepatotoxicity remains a leading cause of severe acute liver injury. Limiting the amount of acetaminophen in prescription narcotic products may help reduce the incidence of future non-intentional overdoses but educating patients and providers of the multitude of over the counter products that contain acetaminophen is also recommended. SN - 1121-421X UR - https://www.unboundmedicine.com/medline/citation/21587150/An_update_on_drug_induced_liver_injury_ L2 - http://www.minervamedica.it/index2.t?show=R08Y2011N02A0213 DB - PRIME DP - Unbound Medicine ER -